Can be an option?
Feb 9, 2013
I have been on Truvada + Sustiva, then Atripla, since 2004. My last DEXA scan to measure bone density showed osteoporosis. In the last year I also developed a kind of toxicity to Truvada, in fact when I take it, really painful blotches appear on my armhole and on my belly, systematically. They are not like normal blotches, they are just inflammations without pus and purulence, but they are painful.
Because of osteoporosis and those blotches, I had to stop taking Truvada. So, I switched from Atripla to Kivexa + Viramune. Both, Viramune and Kivexa are causing me GERD, but in particular Kivexa. Kivexa is giving me cough and sometimes, because the cough, vomit. I'm taking pantoprazole also, but Kivexa is causing me too much reflux acid, no way out.
I have over 700 CD4 and negative viral load and I haven't drugs' resistances. I don't drink, I don't smoke, I don't take drugs and I'm straight (but who cares?). It's really important for me, avoid lipoatrophy, that's because I must exclude a regimen based on Combivir or any other med that can cause lipoatrophy.
Can Emtriva + Viramune + Isentress be a good option? As you know, emtricitabine is also part of Truvada, so I'm a bit worried that Emtriva can cause those blotches I was talking previously. Do you think it's a tenofovir side effect or can be emtricitabine related? Can you suggest any other good alternative without collateral effects, especial lipoatrophy?
Thank you for your time!
A goodbye from Italy
Response from Dr. Young
Buon giorno and thanks for posting from one of my favorite places!
As a bone health researcher, I'm heartened to hear that your care providers are paying attention to your bones' health. On the other hand, I'm not happy to hear that you have osteoporosis.
It would make sense that your doctors would switch you off of Truvada with this finding-as tenofovir is associated with increased risk of low bone mineral density. What's not so clear is what caused you to have the painful blotches- this is a rather unusual complication, and I can't really tell you which of your medications was responsible. Did the lesions resolve after you switched treatment? Assuming this is the case, we can at least say that one of the three medications was the cause.
It's unusual that the Kivexa (we call it Epzicom here in the US), is causing the reflux and cough.
To your questions; I'd think that the regimen of Emtriva (FTC)+Viramune (nevirapine) and Isentress (raltegravir), while unusual would be a very well tolerated and potent regimen. Having said that it might be relevant to know that FTC is associated with hyperpigmentation of the skin (though usually mild and painless)- so if an alternative is desired for FTC, you could readily substitute 3TC (Epivir). None of these are particularly associated with fat changes.
I hope that helps. Please feel free to write back anytime. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Yeast Infections And Shingles
- Why Do Doctors Prescribe Different Antibiotics For Chlamydia?
- When You Have Genital Warts Do You Have A Lot Of Them Or Just One Wart?
- What's The Difference Between Mouth Ulcers And Herpes Simplex 1?
- What Is The Best Genital Wart Cream?
- What Are The Chances Of Passing Chlamydia With A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.